Dapsone-induced methemoglobinemia in gynecologic cancer patients treated with immune checkpoint Inhibitors: a case series

Read full text
Authors: Julia C. Sakach, Sydney Anderson, Cassidy Abdeen, Danielle C. Glassman, Casey M. Cosgrove, Robert T. Neff, Laura J. Chambers
Cited by: 1
References: 10

Abstract

• Management of adverse events from immune checkpoint inhibitors involves Pneumocystis jirovecii pneumonia prophylaxis. • Dapsone, an antibiotic used for Pneumocystis jirovecii pneumonia prophylaxis, can cause methemoglobinemia. • Clinical overlap in the presentation of methemoglobinemia and ICI pneumonitis creates a unique diagnostic challenge. • Prompt recognition of methemoglobinemia is essential for mitigation of morbidity and mortality of the diagnosis. Immune checkpoint inhibitors (ICI) activate antitumor immunity which can lead to the development of immune-related adverse events (irAE) that often require management with high-dose corticosteroids. The dosing and duration of corticosteroid therapy necessitates antibiotic prophylaxis against Pneumocystis jirovecii pneumonia (PJP). In patients that cannot use first-line trimethoprim–sulfamethoxazole, dapsone is a common alternative. A rare, serious complication of dapsone use is methemoglobinemia. Here, we present a case series of 3 gynecologic oncology patients on PJP prophylaxis with dapsone for irAEs related to ICI therapy who developed acquired-methemoglobinemia. This is a case series and review of literature. Patient consent was obtained prior to initiation of the series and submission to the journal. This case series describes three gynecologic oncology patients on ICI therapy who, while receiving dapsone for PJP prophylaxis during corticosteroid treatment for irAEs, presented to care with hypoxia and nonspecific symptoms. The presence of persistent hypoxia despite oxygen supplementation increased clinical suspicion of a dyshemoglobinemia and co-oximetry confirmed methemoglobinemia. Dapsone, the offending agent, was discontinued and patients were supportively managed with one patient additionally receiving methylene blue. This series aims to highlight the diagnostic challenges, overlap with ICI pneumonitis, and key management considerations. Dapsone-induced methemoglobinemia is an important diagnostic consideration in gynecologic oncology patients on ICIs, particularly when faced with refractory hypoxia despite appropriate management of presumed immune-related toxicity. Recognition of acquired methemoglobinemia’s characteristic laboratory features and timely cessation of dapsone are vital to ensuring accurate diagnosis and to optimizing patient outcomes.

Fields of Study & Subjects

Methemoglobinemia and Tumor Lysis Syndrome Poisoning and overdose treatments Heme Oxygenase-1 and Carbon Monoxide

Publication details

Journal / source
Gynecologic Oncology Reports
Publisher
Elsevier BV
Volume
63
Pages
102039–102039
Publication date
31 January 2026
Language
EN